--In users of vitamin K-antagonists (VKA), antibiotics can lead to excessive anticoagulation. --It is unclear what the optimal policy is for prevention of an excessive anticoagulant effect during use of antibiotics. --This article describes the increased sensitivity to VKA during use of antibiotics, and also provides a practical recommendation for the correct method for use of antibiotics in combination with VKA treatment. --During use of antibiotics for more than one day, the prothrombin time-'international normalized ratio' (PTT-INR) must be checked both after 3 and after 7 days, and the dose of VKA must be adapted if necessary. --Use of co-trimoxazole for more than one day should, if possible, be avoided.
Zelis, M., Zweegman, S., van der Meer, F. J. M., Kramer, M. H. H., & Smulders, Y. M. (2008). [The interaction between anticoagulant therapy with vitamin K-antagonists and treatment with antibiotics: a practical recommendation]. Nederlands Tijdschrift Voor Geneeskunde, 152(18), 1042–6. Retrieved from http://www.ncbi.nlm.nih.gov/pubmed/18547025